Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 35, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 21, 2023, 6:13 PM CDT for Texas County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2023, 6:13 PM CDT (23:13 UTC)
- Expired
- Jun 21, 2023, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
County Texas County, OK
The radar
The Amarillo radar (KAMA), 164 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:57 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 2615 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
758
WFUS54 KAMA 212313
TORAMA
OKC139-220000-
/O.NEW.KAMA.TO.W.0035.230621T2313Z-230622T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
613 PM CDT Wed Jun 21 2023
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southwestern Texas County in the Panhandle of Oklahoma...
* Until 700 PM CDT.
* At 613 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Eva, or 15 miles south of Elkhart, moving south at
10 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Eva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3682 10202 3683 10178 3652 10168 3652 10203
TIME...MOT...LOC 2313Z 356DEG 9KT 3678 10188
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
Ferguson1 follow-up statement
813
WWUS54 KAMA 212333
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
633 PM CDT Wed Jun 21 2023
OKC139-220000-
/O.CON.KAMA.TO.W.0035.000000T0000Z-230622T0000Z/
Texas OK-
633 PM CDT Wed Jun 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHWESTERN TEXAS COUNTY...
At 633 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Eva, or 18 miles south of Elkhart,
moving south at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Texas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3678 10202 3679 10177 3652 10168 3652 10203
TIME...MOT...LOC 2333Z 348DEG 11KT 3674 10188
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN
$$
FergusonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:56 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 21, 2:56 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 256 PM CDT Wed Jun 21 2023 ...New SHORT TERM... .SHORT TERM ... (This evening through Thursday night) Issued at 256 PM CDT Wed Jun 21 2023 The ridge of jet stream shifts eastward through the CONUS, thus clearing a path for an upper level trough to slowly transition east of the four corners region. Today, a surface trough is orientated across the central Panhandles, while a stationary surface boundary is set up in the northeast Panhandles. These upper level circumstances will allow thunderstorm formation for both days of the short term forecast. As we also expect these conditions to linger on through Thursday and only shift locally. Many places across the CWA will have chances for storms, but not in the same places for both days. For Wednesday, we are seeing favorable conditions for severe thunderstorms this afternoon and evening in the eastern combined Panhandles. Discrete supercells are forecasted to form along and infront of the surface trough, and progress towards the southeast. There are several environmental conditions that are favoring this kind of strong thunderstorm production. East of the surface trough, we see 60's and 70's dewpoints. Short term model guidance is in agreement in high amounts of instability. At the surface, CAPE is in excess of 5000 J/kg, while MLCAPE is at or above 4000 J/kg. Winds are veering with height starting from the surface and at the midlevels effective shear sits between 35-45kts. Earlier forecasts had concerns about high amounts of CIN in the area, leading today's setup to be more of a conditional threat. However, latest guidance suggest the cap will erode this afternoon and thunderstorms could initiate shortly after 3pm. Storms today will be capable of producing very large hail, up to 5 inches in diameter, straight line wind gust up to 75 mph, and localized flash flooding in areas where storms will move slowly over. Regarding today's tornado threat, hodographs favor crosswise vorticity during the initial time period. Then later on in the evening the low level jet is forecasted to increase. Therefore, a few tornadoes cannot be ruled out in the southeast Texas Panhandle, especially during the early evening time frame. By Thursday, lingering low level clouds and possible precipitation from the morning hours may limit severe potential in the afternoon. Thunderstorms are still possible in the west if they can sustain themselves from New Mexico; however, confidence has lowered for Thursday thunderstorms. So, pops have been decreased that day as a result. Rangel && .LONG TERM ... (Friday through next Tuesday) Issued at 153 PM CDT Wed Jun 21 2023 A persistent mid to upper level ridge is expected to impact the south central US through the extended period. However, a shortwave trough traversing the northern Great Plains Sat into Sun could suppress the ridge slightly for the FA. This will cool temperatures down a few degrees, especially for the northern combined Panhandles Sun into Mon. No one day in the extended period stands out for more than just slight chance for thunderstorms with the period looking mostly dry at this time. There still are some questions about Friday's chances though. Daytime highs on Friday are progged to be in the upper 80s to the eastern and northwestern FA, while the southwest Texas Panhandle is expected to have highs in the low to mid 90s. Deterministic models do depict some decent QPF possible over portions of the FA for Fri afternoon into early overnight hours. At this time the NBM has only given between 10 and 15 pops in the eastern portion of the FA. Moisture is not the issue, but rather the models are disagreeing on the lifting mechanism. There will be a chance for some perturbations in the ridge to help with that, and confidence is low about if or where this could happen in the area. Have stayed with the NBM pops for now but will have to keep an eye on trends going into tomorrow and Friday morning. With slightly cooler temperatures expected, there appears to be too much CIN at this time. If convection can be achieved on Friday, would not rule out some severe storms. Saturday the ridge strengthens and temperatures are expected to warm back into the upper 90s and low 100s again, especially in the southern TX Panhandle. Another Heat Advisory may be needed for Palo Duro Canyon Saturday afternoon. Late Saturday an H5 shortwave trough is expected to traverse the northern Great Plains, and is expected to send a frontal boundary south into the area for Sunday. This boundary may just be an outflow from storms further north. It is expected to give the combined Panhandles northerly winds for Sunday holding temperatures back slightly, especially in the northern half of the combined Panhandles. Going into Monday the winds are progged to turn to the east and the upslope nature will help keep the northeastern half to two thirds of the FA in the upper 80s to lower 90s again. Tuesday triple digits may return to warm areas of the central to southern TX Panhandle with PDC flirting with a Heat Advisory again. The NBM does give mentionable pops to portions of the FA for Tuesday night. This will all depend on where the center of high pressure ends up over portions of the south central US. 36 && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Wed Jun 21 2023 Thunderstorms could occur at GUY during the late afternoon and early evening hours. Thunderstorms are not likely at the other TAF sites for this period, but we could see low clouds impact DHT in the morning hours. MVFR conditions are expected here, and possibly at GUY in this time frame. However, low clouds are less likely to prevail there, so we've left them out of GUY for now. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 87 67 92 / 20 20 20 10 Beaver OK 63 83 65 87 / 30 30 30 20 Boise City OK 62 81 62 90 / 20 40 30 10 Borger TX 67 89 69 95 / 30 20 20 10 Boys Ranch TX 65 89 67 97 / 20 20 20 10 Canyon TX 65 89 66 95 / 20 20 20 10 Clarendon TX 65 86 67 90 / 30 10 20 10 Dalhart TX 62 83 63 92 / 20 30 30 10 Guymon OK 64 82 65 90 / 30 30 30 10 Hereford TX 65 91 67 97 / 10 20 20 10 Lipscomb TX 63 84 65 87 / 50 30 20 10 Pampa TX 65 85 67 89 / 30 20 20 10 Shamrock TX 65 86 67 88 / 50 20 20 10 Wellington TX 66 88 68 90 / 60 20 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Excessive Heat Warning until 8 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...55 LONG TERM....36 AVIATION...55
Hazardous weather outlook, Jun 21, 3:15 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 315 PM CDT Wed Jun 21 2023 OKZ001>003-TXZ001>020-317-221100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 315 PM CDT Wed Jun 21 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. An Excessive Heat Warning is in effect through this evening for Palo Duro Canyon. Heat Indices up to 111 degrees are possible which could cause heat related illnesses. The threat of severe thunderstorms through this evening will lead to the potential for large hail and damaging winds. In addition, the threat of a tornado cannot be ruled out. A Tornado Watch is in effect until 10 PM CDT this evening for the central and eastern Oklahoma Panhandle as well as the eastern half of the Texas Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may return during the afternoon and evening hours both Thursday and Friday. Chances of severe storms is likely with any developing thunderstorm, bringing large hail and damaging winds. Dangerously hot temperatures may be present for Palo Duro Canyon on Saturday afternoon and again on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 21, 5:39 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
539 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Hail 8 S Panhandle 35.24N 101.38W
06/21/2023 E1.50 inch Carson TX Public
Chaser report of Ping Pong Ball sized hail
north of Conway, TX.
&&Local storm report, Jun 21, 5:47 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
547 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 3 S Morse 36.02N 101.47W
06/21/2023 E1.75 inch Hutchinson TX Law Enforcement
Pea to golf ball sized hail falling at time
of report.
&&
AJHLocal storm report, Jun 21, 5:52 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
552 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Hail 7 N Claude 35.21N 101.36W
06/21/2023 M1.25 inch Carson TX Trained Spotter
Half dollar sized hail reported by trained
spotter.
&&
AJHLocal storm report, Jun 21, 6:02 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
602 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Hail 6 N Goodnight 35.12N 101.19W
06/21/2023 E1.50 inch Armstrong TX Storm Chaser
Sporadic ping pong sized hail 3 mi N of
report location about 8 minutes ago.
&&Local storm report, Jun 21, 6:08 PM CDT, 5 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Amarillo TX
608 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Hail 9 N Goodnight 35.16N 101.19W
06/21/2023 M1.50 inch Armstrong TX Storm Chaser
Corrects previous report: Sporadic ping pong
sized hail 3 mi N of report location about 8
minutes ago.
&&Local storm report, Jun 21, 6:13 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
613 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Hail 4 S Claude 35.05N 101.36W
06/21/2023 E2.75 inch Armstrong TX Broadcast Media
Baseball sized hail reported 4 miles south
of Claude along Highway 207.
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:04 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 56 min |
| Jun 21, 6:52 PM CDT | Tornado Warning | AMA | Texas | 38 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.